Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 52, NWS Paducah, KY

May 8, 2024Jefferson County, Wayne County, Illinois

NWS Paducah, KY issued this tornado warning at May 8, 2024, 7:27 PM CDT for Jefferson County, Wayne County, Illinois. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2024, 7:27 PM CDT (00:27 UTC)
Expired
May 8, 2024, 8:15 PM CDT
In force
48 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jefferson County, IL, Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 68 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:41 PM CDTTSTM WND DMG2 W Cisne, ILLarge tree and power lines down on Highway 161 west of Highway 45.
May 8, 7:42 PM CDTTSTM WND DMGJeffersonville, ILTrees down and power lines down over road.
May 8, 7:44 PM CDTTSTM WND GST 672 Ene Cisne, ILMeasured from private anemometer.
May 8, 7:54 PM CDTTSTM WND GST 451 E Fairfield, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:42 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WFUS53 KPAH 090027
TORPAH
ILC081-191-090115-
/O.NEW.KPAH.TO.W.0052.240509T0027Z-240509T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
727 PM CDT Wed May 8 2024

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Wayne County in south central Illinois...
  Northeastern Jefferson County in south central Illinois...

* Until 815 PM CDT.

* At 727 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Helm, or 14 miles northeast of Mount Vernon,
  moving east at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wayne City around 730 PM CDT.
  Fairfield and Cisne around 735 PM CDT.

Other locations impacted by this tornadic thunderstorm include Mount
Erie, Jeffersonville, Johnsonville, Keenes, Golden Gate, and Sims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3857 8815 3836 8815 3833 8876 3848 8879
      3847 8870 3852 8870 3860 8816
TIME...MOT...LOC 0027Z 267DEG 48KT 3843 8868 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JGG
3 follow-up statements
413 
WWUS53 KPAH 090043
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
743 PM CDT Wed May 8 2024

ILC081-090053-
/O.CAN.KPAH.TO.W.0052.000000T0000Z-240509T0115Z/
Jefferson IL-
743 PM CDT Wed May 8 2024

...THE TORNADO WARNING FOR NORTHEASTERN JEFFERSON COUNTY IS
CANCELLED...

The storms which prompted the warning have  moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for south
central Illinois.

&&

LAT...LON 3834 8857 3854 8858 3860 8816 3857 8815
      3836 8815
TIME...MOT...LOC 0043Z 266DEG 50KT 3857 8842 3832 8844 

$$

ILC191-090115-
/O.CON.KPAH.TO.W.0052.000000T0000Z-240509T0115Z/
Wayne IL-
743 PM CDT Wed May 8 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL
WAYNE COUNTY...

At 743 PM CDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from near Cisne to near
Fairfield, moving east at 60 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Fairfield around 750 PM CDT.

Other locations impacted by these tornadic storms include Mount Erie,
Jeffersonville, Johnsonville, Golden Gate, and Sims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3834 8857 3854 8858 3860 8816 3857 8815
      3836 8815
TIME...MOT...LOC 0043Z 266DEG 50KT 3857 8842 3832 8844 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

JGG
772 
WWUS53 KPAH 090101
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
801 PM CDT Wed May 8 2024

ILC191-090115-
/O.CON.KPAH.TO.W.0052.000000T0000Z-240509T0115Z/
Wayne IL-
801 PM CDT Wed May 8 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN WAYNE COUNTY...

At 801 PM CDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from 8 miles west of Parkersburg
to 7 miles southwest of Albion, moving east at 45 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These tornadic storms will remain over mainly rural areas of
northeastern Wayne County, including the following locations... Mount
Erie and Golden Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3835 8827 3858 8828 3860 8816 3857 8815
      3836 8815
TIME...MOT...LOC 0101Z 268DEG 38KT 3858 8821 3833 8819 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

JGG
643 
WWUS53 KPAH 090106
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
806 PM CDT Wed May 8 2024

ILC191-090116-
/O.EXP.KPAH.TO.W.0052.000000T0000Z-240509T0115Z/
Wayne IL-
806 PM CDT Wed May 8 2024

...THE TORNADO WARNING FOR NORTHEASTERN WAYNE COUNTY WILL EXPIRE AT
815 PM CDT...

The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until midnight CDT for south
central Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for
parts of the area.

&&

LAT...LON 3835 8827 3858 8828 3860 8816 3857 8815
      3836 8815
TIME...MOT...LOC 0106Z 267DEG 48KT 3858 8814 3833 8812 

$$

JGG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 8, 6:48 PM CDT, 39 minutes earlier. Its key messages:

  • A dangerous severe weather outbreak will continue through late tonight. All modes of severe weather remain possible, including the possibility of strong tornadoes, very large hail, and destructive straight-line winds.
  • Threat for flash flooding will ramp up tonight through early Thursday morning as intense storms train over the same locations. The Flood Watch has been expanded to include parts of southwest IN, southern IL, and southeast MO, in addition to west KY.
  • Much more tranquil weather is forecast Thursday through early next week, with the next chance of showers and isolated storms arriving Monday into Tuesday.
Area forecast discussion, May 8, 6:48 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
648 PM CDT Wed May 8 2024

.KEY MESSAGES...

- A dangerous severe weather outbreak will continue through
  late tonight. All modes of severe weather remain possible,
  including the possibility of strong tornadoes, very large
  hail, and destructive straight-line winds.

- Threat for flash flooding will ramp up tonight through early
  Thursday morning as intense storms train over the same
  locations. The Flood Watch has been expanded to include parts
  of southwest IN, southern IL, and southeast MO, in addition to
  west KY.

- Much more tranquil weather is forecast Thursday through early
  next week, with the next chance of showers and isolated storms
  arriving Monday into Tuesday.

&&

.DISCUSSION...
Issued at 304 PM CDT Wed May 8 2024

This afternoon and tonight...A dangerous severe weather setup
will persist across much of the forecast area through late
tonight. Currently, scattered to numerous supercells are
developing in the open warm sector across west KY and southern
IL. Expect the warm sector supercellular convection to continue
with an associated large hail, damaging wind, and tornado risk
through late this afternoon.

Further northwest, an intense bow echo is approaching southwest
IL from the south STL metro, with a history of producing very
large hail, straight line wind damage, and attempts at
tornadogenesis. This activity will impact the Route 13 to I-64
corridors through this afternoon through early tonight.

A final and perhaps more widespread straight-line wind risk will
develop ahead of the surface cold front over southwest MO this
afternoon and race into southwest MO, southern IL, southwest IN,
and west KY through 00-06z or so. These storms will likely have
the greatest chance of producing widespread straight-line wind
damage, as the storms will take advantage of an intensifying LLJ
of 30-50 kts.

In addition to the severe risk, the concern for flash flooding
will ramp up tonight as multiple round of intense training
convection will possible. Latest CAMs shows corridors of 2-4" of
QPF through 12z Thursday, with locally higher amounts possible
over the southern KY Pennyrile. For these reasons, opted to
expand the Flood Watch to include much of southeast MO, southern
IL, and southwest IN, in addition to existing Flood Watch in
west KY.

One area that may miss out on the severe storms is the area
north of I-64. The warm front has stalled just south of this
area, and is unlikely to progress further north due to ongoing
rounds of convection. Will need to monitor trends over the next
few hours.

Thursday through Tuesday...An extended period of quiet weather
can be expected Thursday through Sunday as high pressure builds
over the region. Temperatures look to remain near to slightly
above normal, with highs in the 70s to lower 80s and overnight
low temperatures in the 50s.

Our next chance of precipitation will arrive Monday into
Tuesday next week as a surface low tracks over the region. The
path of the surface low will likely preclude organized
convection as it stands, though there will be a slight chance of
thunderstorms. Temperatures will remain near to slightly above
normal with high temperatures in the 70s to lower 80s and
overnight lows in the 50s and 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 647 PM CDT Wed May 8 2024

Another round of thunderstorms with damaging wind potential is
expected to move quickly eastward through the region this
evening...and into the overnight hours in the east. An area of
MVFR ceilings will come in a few hours behind the precipitation
and then scatter/lift to VFR by midday. Northwest winds will
gust 20-25kts at times in the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Thursday morning for ILZ080>094.
MO...Flood Watch through Thursday morning for MOZ076-086-087-100-
     110>112-114.
IN...Flood Watch through Thursday morning for INZ085>088.
KY...Flood Watch through Thursday morning for KYZ001>022.

&&

DISCUSSION...DWS
AVIATION...DRS
Hazardous weather outlook, May 8, 3:11 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 PM CDT Wed May 8 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 PM CDT Wed May 8 2024 /411 PM EDT Wed May 8 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect until early this evening for parts
of southeast Missouri, southern Illinois, and western Kentucky,
and southwest Indiana. Refer to the Tornado Watch for details.

A Flood Watch is in effect until 7 AM CDT Thursday for parts
of southeast Missouri, southern Illinois, and western Kentucky,
and southwest Indiana.. Refer to the Flood Watch for details.

An outbreak of severe thunderstorms will continue for much of the
region this afternoon and evening. Tornadoes, some of which could
be strong, destructive straight line winds, and very large hail
are all possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through late tonight. Spotters
should relay storm reports to NWS Paducah through the spotter
hotline, spotter text line, or via social media.

DWS

In the hours before

Local storm report, May 8, 6:46 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
646 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Rain             Henderson               37.83N 87.58W
05/08/2024  M1.10 Inch       Henderson          KY   Public

&&

BM
Local storm report, May 8, 6:53 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
653 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Flash Flood      3 NW Sturgis            37.58N 88.03W
05/08/2024                   Union              KY   Emergency Mngr

            Multiple roads briefly closed due to
            flooding.

&&

ATL
Local storm report, May 8, 7:02 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
702 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Hail             5 W Pinckneyville       38.09N 89.48W
05/08/2024  M1.00 Inch       Perry              IL   Public

            Report from mPING: Quarter (1.00 in.).

&&

BM
Local storm report, May 8, 7:12 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
712 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     Hail             3 N Crofton             37.09N 87.50W
05/08/2024  E1.25 Inch       Christian          KY   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

BM
Local storm report, May 8, 7:22 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
722 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Tstm Wnd Dmg     5 SSW Nortonville       37.12N 87.48W
05/08/2024                   Christian          KY   911 Call Center

            Tree down on Madisonville Road near the
            Mudsink community. Time estimated.

&&

DWS
Local storm report, May 8, 7:27 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
727 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     Tstm Wnd Dmg     1 N Salem               37.27N 88.24W
05/08/2024                   Livingston         KY   911 Call Center

            Power lines down over road.

&&

BM

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:04 PM CDTTornado WarningPAHFranklin, Jefferson, Perry41 min
May 8, 7:15 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHHamilton, Wayne, White60 min
May 8, 7:23 PM CDTSevere Thunderstorm WarningPAHMassac, Pope26 min
May 8, 7:38 PM CDTAreal Flood AdvisoryPAHJackson106 min
May 8, 7:38 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jefferson, Saline, White52 min
May 8, 7:41 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHEdwards, Wabash, Wayne, White64 min
May 8, 8:12 PM CDTSevere Thunderstorm Warning Destructive damage threatPAHEdwards, Wabash21 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningPAHSaline, Williamson30 min
May 8, 8:22 PM CDTSevere Thunderstorm WarningPAHHamilton, White27 min
May 8, 8:35 PM CDTSevere Thunderstorm WarningPAHWhite40 min
May 8, 8:37 PM CDTAreal Flood WarningPAHGallatin, Saline6 hr
May 8, 8:54 PM CDTSevere Thunderstorm WarningPAHGallatin, Saline36 min
May 8, 9:33 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHJackson, Union57 min
May 8, 9:36 PM CDTSevere Thunderstorm WarningPAHAlexander39 min
May 8, 9:55 PM CDTTornado WarningPAHJackson, Union20 min
May 8, 10:00 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHAlexander, Pulaski, Union45 min
May 8, 10:12 PM CDTSevere Thunderstorm WarningPAHAlexander, Massac, Pulaski48 min
May 8, 10:30 PM CDTSevere Thunderstorm WarningPAHAlexander, Gallatin, Johnson, Massac, Pope, Pulaski and 3 more45 min
May 9, 11:35 AM CDTRiver Flood WarningPAHJackson6 days
May 9, 12:11 PM CDTRiver Flood WarningPAHAlexander, Pulaski9 days

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.